A potentially fatal symptom complex sometimes referred to as Neuroleptic Malignant Syndrome (NMS) has been reported in association with antipsychotic drugs. Clinical manifestations of NMS are hyperpyrexia, muscle rigidity, altered mental status (including catatonic signs) and evidence of autonomic instability (irregular pulse or blood pressure, tachycardia, diaphoresis, and cardiac dysrhythmias). Additional signs may include elevated creatine phosphokinase, myoglobinuria (rhabdomyolysis) and acute renal failure.
The diagnostic evaluation of patients with this syndrome is complicated. In arriving at a diagnosis, it is important to identify cases where the clinical presentation includes both serious medical illness (e.g., pneumonia, systemic infection, etc.) and untreated or inadequately treated extrapyramidal signs and symptoms (EPS). Other important considerations in the differential diagnosis include central anticholinergic toxicity, heat stroke, drug fever and primary central nervous system (CNS) pathology.
The management of NMS should include 1) immediate discontinuation of antipsychotic drugs and other drugs not essential to concurrent therapy, 2) intensive symptomatic treatment and medical monitoring, and 3) treatment of any concomitant serious medical problems for which specific treatments are available. There is no general agreement about specific pharmacological treatment regimens for uncomplicated NMS.
If a patient requires antipsychotic drug treatment after recovery from NMS, the potential reintroduction of drug therapy should be carefully considered. The patient should be carefully monitored, since recurrences of NMS have been reported.
Hyperpyrexia and heat stroke, not associated with the above symptom complex, have also been reported with haloperidol.
Antipsychotic Medication and Seizures
All antipsychotics can lower the seizure threshold. They should be used with caution in patients who have a history of seizures and in those with organic brain disorders. Generally, the more sedating the antipsychotic, the more it lowers the seizure threshold. Seizures are most common with low-potency FGAs and clozapine, especially at higher dosages.
Atypical antipsychotic drugs have been associated with metabolic changes that include hyperglycemia/diabetes mellitus, dyslipidemia, and body weight gain.
Hyperglycemia/Diabetes Mellitus: Monitor glucose regularly in patients with and at risk for diabetes
Dyslipidemia: Undesirable alterations in lipid levels have been observed in patients treated with atypical antipsychotics
Weight Gain: Weight gain has been observed with atypical antipsychotic use. Monitor weight.
A severe extrapyramidal side effect that occurs in 15% to 25% of patients after prolonged neuroleptic treatment, is characterized by stereotyped, involuntary, repetitive, choreiform movements of the face, eyelids, mouth, tongue, extremities, and trunk.
Not in CredibleMeds's database at this time.
Side Effects: sedation/somnolence, dizziness, constipation, insomnia, akathisia, vomiting, EPS, dyspepsia, restlessness
Developed & Designed by Kevin M. Nasky, D.O. • Built with Bootstrap, PHP & MySQL • Hosted by SiteGround
Last updated February 07 2019 16:52:18. Disclaimer: This website does not provide medical advice, nor is it a substitute for clinical judgment.
Think before you use this website!
Psychopharmacopeia.com includes clinical information intended for use by healthcare professionals. This does not constitute as clinical or professional advice. Physicians and other healthcare professionals should always use their own clinical judgment first and follow laws and guidelines in their own practice jurisdiction. Psychopharmacopeia.com does not give medical advice or diagnostic services. Neither we nor our content providers can guarantee that the content covers all possible uses, directions, precautions, drug interactions, or adverse effects that may be associated with any therapeutic treatments.
Non-health care providers who use this website, please do so at your own risk, and always seek professional medical advice. I have done my best to ensure that the information on this website is reliable, but neither we nor our content providers guarantee the accuracy of the information contained on this site.
Use this site at your own risk. Psychopharmacopeia.com and its hosting provider do not assume any liability or responsibility for damage, injury, or death to you, other persons or property from any use of any ideas, information, or instruction in this website.